Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Houston/Galveston, TX

March 28, 2021Colorado County, Texas

NWS Houston/Galveston, TX issued this special weather statement at Mar 28, 2021, 4:41 AM CDT for Colorado County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 4:41 AM CDT (09:41 UTC)
Expired
Mar 28, 2021, 5:30 AM CDT
In force
49 min
Issued by
NWS Houston/Galveston, TX

County Colorado County, TX

The radar

The Houston radar (KHGX), 133 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS84 KHGX 280941
SPSHGX

Special Weather Statement
National Weather Service Houston/Galveston TX
441 AM CDT Sun Mar 28 2021
 
TXZ210-226-281030-
Wharton TX-Colorado TX-
441 AM CDT Sun Mar 28 2021

...SPECIAL WEATHER STATEMENT...

At 440 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Speaks, or 19 miles northwest of El Campo, moving
east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nada, Garwood and Egypt. 

LAT...LON 2957 9629 2935 9621 2925 9658 2930 9661
      2934 9656 2941 9663
TIME...MOT...LOC 0940Z 250DEG 22KT 2935 9654 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Mar 27, 11:48 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 27, 11:48 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1148 PM CDT Sat Mar 27 2021

.AVIATION...

Cold front is making rapid progress toward SE TX late this evening.
Still looking at possible SHRA/TSRA development along and ahead of
the front as it works its way through the area and eventually off
the coast. Still some potential for lowering ceilings (IFR/LIFR) before
the front arrives. Behind the front, lifting ceilings as winds shift
to the N and become gusty (15-25G30 knots). Might lighter N to NE winds
Sunday evening and on into Monday morning with just some cirrus across
the area.  42

&&

PREV DISCUSSION... /ISSUED 351 PM CDT Sat Mar 27 2021/

SHORT TERM [Through Sunday Night]...
Scattered showers are beginning to develop from the College
Station area into the Arklatex. Wouldn't doubt if we see a few
tstms develop across northern parts of the CWA in the next several
hours. This is all in advance of a cold front that'll be moving
into the area later tonight and off the coast Sunday morning.
We'll probably thin band of precip fill in along the boundary as
it approaches the I-10 corridor overnight. In the meantime, would
anticipate things cloud back up, and sea fog edge into the bays
and coastal areas.

After the front passes, north winds will increase to 15-25 mph
with some gusts to or above 30 mph looking like a good
possibility west of I-45 and along the coast. Precip should mostly
end with the front and as cooler air deepens, but some guidance
still hinting at the possibility of some sct areas of -ra ahead of
the H85 front into late morning & early afternoon across southern
parts.

Things clear out areawide Sun afternoon and night as high pressure
builds into the region. Pleasant wx prevails into Monday. 47

LONG TERM [Monday Through Saturday]...
Cooler and drier conditions remain the story on Monday with the cold
frontal boundary situated well offshore and northwesterlies
providing a welcomed supply of drier air to SE TX. With area-wide
dew points dipping into the 40s by the afternoon, high temperatures
in the 70s, and overnight lows near 60, it should be a generally
pleasant day all-around.

As we continue to march into spring, this period of pleasant weather
will be fairly short-lived. The aforementioned frontal boundary will
migrate back onshore as a surface warm front overnight on Monday,
bringing with it increased onshore winds and thereby a quick return
to warmer and humid conditions. Some spotty showers/sprinkles may
accompany the arrival of the warm front, though any precipitation
that does occur should be neither prolonged nor intense. This
pattern shift will also prove favorable for the development of
patchy sea fog around the bays and barrier islands, though elevated
winds may inhibit the development of dense fog.

By Tuesday evening, a surface cold front associated with a deep low
over Central Ontario will extend into the Central Plains, pushing
southward during the overnight hours and eventually arriving in SE
TX by early Wednesday afternoon. The convective parameter space
ahead of the fropa appears somewhat favorable for thunderstorm
development, with MLCAPE values in the vicinity of 1000 J/kg and
EBWD of around 30-40kts. However, model soundings also indicate a
stout capping inversion around 900mb that should keep thunder out of
most of the northern half of the area. With the boundary expected to
reach areas the Houston metro by mid-afternoon, we continue to
expect most thunderstorm activity to be confined to the I-10
corridor and areas south.

Cooler and drier conditions will arrive once again by Wednesday
night upon the exit of the surface boundary, with lows dipping into
the 40s to around 50 on Thursday night. Surface high pressure will
exit eastward by late Friday, paving the way for increasing moisture
and warmer conditions by the middle of next weekend.

Cady

MARINE...
Sea fog will remain an issue until a cold front pushes off the
coast around sunrise Sunday. Winds will shift to the north and
increase to 20-25kt with some gusts above 30 kt a possibility.
SCA's will be required. High pressure moves to the east Sunday
night, and with troffiness near the Bay of Campeche, the pressure
gradient will remain fairly tight. Long fetch of ne/e winds will
drive water levels above normal into the early part of the week.
Another fairly strong front is forecast to push off the coast
during the day Wed, followed by another stretch of moderate to
strong e/se winds to end the work week. Elevated winds/seas and
possibly water levels can once again be anticipated. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      58  70  46  75  54 /  30  10   0   0   0
Houston (IAH)              64  73  50  74  58 /  50  20   0   0  10
Galveston (GLS)            67  72  58  71  64 /  60  60  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 6 AM to 6 PM CDT Sunday for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Galveston Bay...Matagorda Bay...
     Waters from Freeport to Matagorda Ship Channel TX from 20
     to 60 NM...Waters from High Island to Freeport TX from 20
     to 60 NM.

&&

In the hours before

Special weather statement, Mar 28, 4:41 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
441 AM CDT Sun Mar 28 2021

TXZ210-226-281030-
Wharton TX-Colorado TX-
441 AM CDT Sun Mar 28 2021

...SPECIAL WEATHER STATEMENT...

At 440 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Speaks, or 19 miles northwest of El Campo, moving
east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nada, Garwood and Egypt.

LAT...LON 2957 9629 2935 9621 2925 9658 2930 9661
      2934 9656 2941 9663
TIME...MOT...LOC 0940Z 250DEG 22KT 2935 9654

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:43 PM CDTSmall Craft AdvisoryHGX41 hr
Mar 27, 9:18 PM CDTSpecial Weather StatementHGXHouston42 min
Mar 28, 5:09 AM CDTSpecial Weather StatementHGXFort Bend51 min
Mar 28, 7:27 AM CDTSpecial Weather StatementHGXBrazoria48 min
Mar 28, 7:56 AM CDTSpecial Marine WarningHGX34 min
Mar 28, 8:32 AM CDTSpecial Marine WarningHGX43 min
Mar 28, 8:36 AM CDTSpecial Marine WarningHGX39 min
Mar 28, 9:13 AM CDTSpecial Marine WarningHGX47 min
Mar 28, 9:52 AM CDTSpecial Marine WarningHGX38 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.